Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 31, NWS Tucson, AZ

July 13, 2008Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2008, 4:46 PM MST for Cochise County, Arizona. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2008, 4:46 PM MST (23:46 UTC)
Expired
Jul 13, 2008, 5:45 PM MST
In force
59 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 4:47 PM MSTHAIL 0.75Hereford, AZHAIL REPORTS RANGING IN SIZE FROM HALF INCH TO QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1164 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 132346
SVRTWC
AZC003-140045-
/O.NEW.KTWC.SV.W.0031.080713T2346Z-080714T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
446 PM MST SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SIERRA VISTA...

* UNTIL 545 PM MST

* AT 437 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES SOUTHEAST OF SIERRA VISTA...AND MOVING NORTHEAST AT 12 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHARLESTON AND JUNCTION OF HIGHWAYS 80 AND 90.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3168 11034 3159 10985 3134 11001 3135 11043
TIME...MOT...LOC 2346Z 240DEG 10KT 3140 11011

$$
2 follow-up statements
000 
WWUS55 KTWC 140013
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
513 PM MST SUN JUL 13 2008

AZC003-140045-
/O.CON.KTWC.SV.W.0031.000000T0000Z-080714T0045Z/
COCHISE AZ-
510 PM MST SUN JUL 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR SOUTHWESTERN COCHISE COUNTY...

AT 502 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER THE 
SIERRA VISTA HEREFORD AREA AND WAS MOVING NORTH AT 10 MPH. SPOTTERS 
HAVE REPORTED LARGE HAIL WITH THIS STORM AS IT MOVED OVER PALOMINAS. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
JUNCTION OF HIGHWAYS 80 AND 90.

LAT...LON 3168 11034 3159 10985 3134 11001 3135 11043
TIME...MOT...LOC 0010Z 240DEG 10KT 3143 11004

$$
000 
WWUS55 KTWC 140041
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
541 PM MST SUN JUL 13 2008

AZC003-140050-
/O.EXP.KTWC.SV.W.0031.000000T0000Z-080714T0045Z/
COCHISE AZ-
540 PM MST SUN JUL 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY
WILL EXPIRE AT 545 PM MST...

THE THUNDERSTORM THAT PRODUCED LARGE HAIL AND DAMAGING WINDS ACROSS 
SOUTHWEST COCHISE COUNTY HAS FALLEN BELOW SEVERE LEVELS. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO 
EXPIRE AT 545 PM MST.

LAT...LON 3168 11034 3159 10985 3134 11001 3135 11043
TIME...MOT...LOC 0040Z 240DEG 10KT 3147 10996

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:00 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 13, 2:00 PM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SUN JUL 13 2008

.SYNOPSIS...A MOIST UNSTABLE AIRMASS WILL CONTINUE ACROSS SOUTHEAST
ARIZONA THIS WEEK. EXPECT A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.DISCUSSION...ANOTHER MORNING OF SHOWERS WITH CONVECTION FIRING
UNDER TRAILING VORT LOBE AROUND WEAKNESS IN OUR FLOW LOCATED JUST
NORTH. TONS OF MOISTURE WITH LESS SOLAR INSOLATION ONCE AGAIN...BUT
AGAIN IT DIDNT TAKE MUCH TO GET GOING ON A LARGER SCALE. LITTLE
SHEAR AND WEAK STEERING LEVEL FLOW SO HEAVY RAIN AGAIN THE CONCERN.
COVERAGE THIS AFTERNOON HAS GENERALLY FAVORED INITIAL AREAS CLOSER
TO THE IMPULSE BUT IS NOW FILLING IN ALMOST EVERYWHERE WE ARE
STARTING TO SEE ANY SUN.

WEAK FLOW CONTINUES WITH LARGER SCALE ILL DEFINED HIGH ACROSS THE
DESERT SOUTHWEST. ANOTHER WEAKNESS IN THIS FLOW IS WORKING NORTH
THROUGH EASTERN ARIZONA TODAY. AFTER ANOTHER BUSY DAY AND EVENING WE
COULD SEE SOME MILD SUBSIDENCE BEHIND THIS FEATURE MONDAY FOR LESS
THUNDERSTORM COVERAGE OVERALL. THE HIGH INITIALLY CONSOLIDATES MORE
SOLIDLY TO OUR EAST THIS WEEK FOR A SOUTHERLY FLOW BUT NOT A STRONG
ONE AS IT WOBBLES NEARBY AT TIMES AND ONCE AGAIN LOOSES FOCUS LATER.

WATCHING THE CONTINUED REACTION OF THE VAMORI WASH IN THE SOUTHERN
TOHONO OODHAM NATION TODAY AS IT HAS CRESTED JUST ABOVE FLOOD STAGE.
IT HAS BEEN SLOW TO RECEDE AND IS NOW STARTING TO ONCE AGAIN SEE A
FEW SHOWERS. CURRENT EXPECTATION IS FOR IT TO FALL BELOW FLOOD STAGE
BY MIDNIGHT.

&&

.AVIATION...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING
THE AFTERNOON AND EARLY NIGHTTIME HOURS INTO MONDAY. CLOUD DECKS
WILL GENERALLY BE 4-7KFT AGL...WITH LOWER CEILINGS IN HEAVY RAIN.
VISIBILITIES AT TIMES WITH THE STRONGEST STORMS AS LOW AS 1 MILE
OBSCURING MOUNTAINS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...ABUNDANT MOISTURE IN COMBINATION WITH DAYTIME
HEATING WILL LEAD TO MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:09 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Jul 12, 5:48 PM MSTFlash Flood WarningTWCCochise117 min
Jul 12, 6:45 PM MSTAreal Flood AdvisoryTWCGraham2 hr
Jul 12, 7:45 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 13, 7:49 AM MSTFlash Flood WarningTWCSanta Cruz116 min
Jul 13, 8:01 AM MSTAreal Flood WarningTWCPima6 hr
Jul 13, 11:55 AM MSTAreal Flood AdvisoryTWCPinal110 min
Jul 13, 12:29 PM MSTFlash Flood WarningTWCPinal2 hr
Jul 13, 1:21 PM MSTAreal Flood WarningTWCPima12 hr
Jul 13, 2:25 PM MSTAreal Flood AdvisoryTWCPinal4 hr
Jul 13, 3:12 PM MSTFlash Flood WarningTWCPima, Santa Cruz2 hr
Jul 13, 3:24 PM MSTFlash Flood WarningTWCCochise111 min
Jul 13, 4:06 PM MSTAreal Flood AdvisoryTWCPima114 min
Jul 13, 4:48 PM MSTFlash Flood WarningTWCCochise117 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.